Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 4, NWS Rapid City, SD

May 20, 2021Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 20, 2021, 3:57 PM MDT for Campbell County, Wyoming. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2021, 3:57 PM MDT (21:57 UTC)
Expired
May 20, 2021, 4:16 PM MDT
In force
19 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Campbell County, WY

The radar

The Billings radar (KBLX), 239 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:00 PM MDTHAIL 0.75 W Spotted Horse, WYLOTS OF DIME SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS53 KUNR 202157
SVRUNR
WYC005-202245-
/O.NEW.KUNR.SV.W.0004.210520T2157Z-210520T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
357 PM MDT Thu May 20 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Campbell County in northeastern Wyoming...

* Until 445 PM MDT.

* At 357 PM MDT, a severe thunderstorm was located 11 miles north of
  Spotted Horse, or 45 miles northwest of Gillette, moving northwest
  at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Campbell County, northwest of Spotted Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10581 4500 10570 4469 10584 4469 10601
      4499 10602
TIME...MOT...LOC 2157Z 154DEG 22KT 4486 10591 

HAIL...1.50IN
WIND...60MPH
 
$$

Eagan
2 follow-up statements
078 
WWUS53 KUNR 202211
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
411 PM MDT Thu May 20 2021

WYC005-202245-
/O.CON.KUNR.SV.W.0004.000000T0000Z-210520T2245Z/
Campbell WY-
411 PM MDT Thu May 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN CAMPBELL COUNTY...

At 411 PM MDT, a severe thunderstorm was located 12 miles north of
Spotted Horse, or 45 miles southwest of Broadus, moving northwest at
15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10575 4480 10584 4479 10601 4499 10602
      4500 10581
TIME...MOT...LOC 2211Z 155DEG 13KT 4489 10593 

HAIL...<.75IN
WIND...60MPH
 
$$

Eagan
538 
WWUS53 KUNR 202216
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
416 PM MDT Thu May 20 2021

WYC005-202226-
/O.CAN.KUNR.SV.W.0004.000000T0000Z-210520T2245Z/
Campbell WY-
416 PM MDT Thu May 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMPBELL COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4500 10575 4480 10584 4479 10601 4499 10602
      4500 10581
TIME...MOT...LOC 2214Z 154DEG 22KT 4492 10595 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:48 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 20, 2:48 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
248 PM MDT Thu May 20 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 223 PM MDT Thu May 20 2021

Upper analysis this aftn shows southwesterly flow aloft over the
forecast area ahead of an upper low over the western CONUS. Latest
surface analysis shows low pressure centered over SW WY/NE UT
with a trough/front extending northeastward into SE MT, resulting
in breezy to windy southeasterly low level flow across the
forecast area. Current dewpoints are mainly in the 40s across
northeastern Wyoming and in the 50s over western SD.

MLCAPE is currently around 1000J/KG with 0-6KM bulk shear ranging
from 30-45kt to the southwest of our northeastern Wyoming zones.
An upper shortwave, combined with diurnal heating and steepening
lapse rates, has helped to develop scattered thunderstorms over
the higher terrain of eastern Wyoming. Storms will continue to
move northeastward into the forecast area this afternoon and
evening. A few strong to severe storms are possible, with large
hail and damaging wind gusts.

The frontal boundary will move southeastward as a cold front
tonight. Behind the front, low stratus and possibly some drizzle,
will develop over northeastern Wyoming and parts of far western
South Dakota with the stratus expected to linger at least through
the morning.

On Friday, the cold front will stall somewhere east of the Black
Hills. Southwesterly flow aloft will continue to strengthen with
embedded waves. 1000-2000J/KG MLCAPE will develop along and to the
east of the cold front by afternoon. Relatively strong MLCIN will
be an issue, but suspect forcing along cold front will be
sufficient for surface based convection, some of which could be
strong/severe. However, notable uncertainty exists given forecast
soundings and potential for an extended period/area of stratus.

On Saturday and Sunday, deep southwesterly flow will continue as
moisture deepens. The upper low will eject into MT late Sunday.
This will promote rather high pops for the weekend with diurnally
driven convection. Temperatures will be near/slightly cooler than
average.

Next week looks drier, but storm track along US/Canadian border will
support periodic frontal passages and chances for showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1111 AM MDT Thu May 20 2021

VFR conditions are expected area-wide through about 21Z. Around
21Z, showers and thunderstorms will begin to move into
northeastern WY from the southwest, with activity generally moving
toward the northeast, entering far western South Dakota and the
Black Hills area around 00Z. Thunderstorm activity will continue
across northwest South Dakota through the evening hours. Isolated
to scattered severe storms could produce hail, brief strong wind
gusts, and localized MVFR/IFR conditions.

Following the thunderstorm activity, a cold front will cross the
area this evening. Behind the front, conditions will deteriorate
toward IFR as low stratus develops and persists through Friday
morning, across northeastern WY and far western SD. LIFR
conditions will be found across higher elevations late tonight
into Friday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...15
Hazardous weather outlook, May 20, 5:25 AM MDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
525 AM MDT Thu May 20 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening, potentially lingering into tonight. Some of these
storms could be severe, with damaging winds and large hail the
primary threats. Highest coverage of thunderstorms and potential
for severe storms will be over northeastern Wyoming and far
western South Dakota, including the Black Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorm chances will continue across the area
through the weekend. Isolated strong to severe storms will also be
possible, particularly on Friday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 20, 3:52 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
352 PM MDT Thu May 20 2021

WYZ054-202215-
Northern Campbell WY-
352 PM MDT Thu May 20 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Spotted Horse, or 40 miles northwest of Gillette,
moving north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spotted Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10581 4500 10564 4466 10579 4470 10601
      4499 10602
TIME...MOT...LOC 2152Z 186DEG 28KT 4479 10587

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:15 PM MDTSpecial Weather StatementUNRWeston30 min
May 20, 5:50 PM MDTSpecial Weather StatementUNRCrook25 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.